A 61 year-old man developed an acute generalized pustular rash. It was a bit red and bumpy at first, and blossomed over 3 days. He presented to the Emergency Room with this rash. He had been taking Lipitor for 7 years. On admission, he had a low grade fever (100.8F) and reported that he felt mildly fatigued. 7 days prior to presentation, he was working in his garage and scraped his leg on the edge of a cardboard box. The area was tender, so he went to a “rapid-clinic” in a drug store, where they gave him a course of Bactrim. His rash started 3 days after the initiation of Bactrim. He has no personal history of psoriasis. Current lab work demonstrates neutrophilia. No oral or genital involvement.
What is your diagnosis?
Acute Generalized Exanthematous Pustulosis (AGEP)
This is a relatively rare, medication induced explosive pustular eruption. The condition must be differentiated from both pustular psoriasis and Steven-Johnson’s syndrome. Patient may complain of a fever, fatigue, and/or abdominal pain (hepatic involvement). The pustular rash usually occurs shortly (days) after the initiation of the medication. Although any medication can cause the reaction, the most common medications are: antibiotics, oral antifungals, calcium channel blockers, and antimalarials.
Treatment involves removing the offending medication and the rash will resolve in 5-10 days. Also, employ supportive measures for puritus, discomfort and hepatic involvement, if present. Some reports indicate a mortality rate of 5% if the medication is not discontinued.